Virginia, 2018Hail and Damaging Winds in Virginia, May 14, 2018
May 14, 2018 · NWS LWX · 51 events in 21 counties and zones
Low pressure passed through the area on the 14th. The low tracked along a boundary that separated warm and humid air to the south and west from cooler marine air to the north and east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 51
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passed through the area on the 14th. The low tracked along a boundary that separated warm and humid air to the south and west from cooler marine air to the north and east. The warm and humid air led to an unstable atmosphere, and there was enough instability for storms to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 11:04 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, May 14, 11:04 AM EST, 2 hours 21 minutes before
Area Forecast Discussion...DELAYED
National Weather Service Baltimore MD/Washington DC
1204 PM EDT Mon May 14 2018
.SYNOPSIS...
A front over the area will lift north late today and tonight
then drop southward again Tuesday night and Wednesday when it
will become stationary across the area through Friday. The front
may lift north again during the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Currently, there are no echos being observed by the local
radars. Fog has mostly lifted, but low clouds linger, and it may
be a struggle today to completely mix them out. Temperatures
should rise significantly down towards CHO and west of the Blue
Ridge south of MRB, but MRB over towards NHK and points
northeast are much more questionable as far as how much the low
level cool air mixes out and temps warm up this afternoon.
The stationary boundary that has remained stretched across our
CWA the past couple of days has been expected to lift northward
today, but the speed this occurs at has a good shot of being
delayed. That said, with the assistance of passing mid level
energy this afternoon and the proximity of the boundary, we are
expecting another round of strong to severe thunderstorms this
afternoon. Showers and storms are expected to redevelop across
and northwest of the region this afternoon. An Enhanced Risk
for severe storms encompasses portions of our area, mainly south
of the I-70 corridor and west southwest of the District,
including much of the Shenandoah Valley and portions of the
Potomac Highlands, which is where the warm sector is forecast to
reside. Ample CAPE of 2000+ J/KG and sufficient 0-6km shear
values of 30- 40 kts will promote conditions favorable for
primarily damaging wind gusts and hail. Convection will wane
during the evening hours with a drier trend expected overnight.
Temperatures will settle in to the mid to upper 60s after seeing
highs top out today in the 80s, except northeast of DC where the
front will struggle and 70s are more likely. Later tonight, we
may get anothe round of low clouds and patchy fog.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The stationary boundary will lift further northward on Tuesday,
residing across Pennsylvania by Tuesday afternoon. Much warmer
conditions expected on Tuesday as a result with highs reaching
the lower 90s, and humidity values well above normal. We may
start with some low clouds and patchy fog, but it should mix out
more efficiently than what we are seeing today. Continued
showers and thunderstorm chances expected Tuesday afternoon,
with another Slight Risk of severe storms possible for much of
the area. Shear values will be less on Tuesday, but CAPE should
be higher, so strong to severe storms will be possible. The
stationary front dips back southward across our area on
Wednesday, bringing continued threat for showers and afternoon
thunderstorms once again, but with less severe risk.
Temperatures will be cooler Wednesday with ample cloud cover and
showers around, with highs topping out around 80, and lows in
the mid to upper 60s both Tuesday and Wednesday nights.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Tropical moisture will be funneled northward across the mid
Atlantic states Thu-Fri between a mid-upper level trough over
the lower MS valley and a strong subtropical ridge over the
western Atlantic. A stationary front across the area will also
act to enhance rainfall over the area. In addition, largely
unidirectional flow Thu night also suggests potential for
training convection. The Thu night-Fri period looks like the
wettest period of the week particularly late Thu night into Fri
morning. Widespread amounts of 1 to 2 inches appear likely
during this period. 13/18Z MMEFS guidance show potential for
river flooding based on the 10 to 50th QPF percentiles. Given
all the ingredients described above and increasingly wetter
soils, some flooding appears likely this week, but location and
timing are still uncertain. It does appear though as the I-95
corridor would be the most vulnerable to flooding.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
IFR/LIFR conditions being observed across the terminals this
morning with low CIGs, though VIS restritions are ending, while
winds remain light and variable. These restrictions will
slowly continue improving, likely returning to VFR early
afternoon. Showers and thunderstorms will return to the
terminals this afternoon, bringing episodes of sub-VFR condtions
once again, with winds favoring a more southerly trajectory. Low
clouds and fog may redevelop again tonight, but should be less
persistent tomorrow morning. Another round of showers and storms
is expected later Tuesday afternoon and evening.
The persistent stationary boundary will lingering across the
Mid Atlantic through midweek, bringing plenty of clouds and rain
chances to the terminals. Sub-VFR conditions will be possible
through this period as a result, with winds generally remaining
10 knots or less, outside of convection.
IFR conditions seem likely Thu night-Fri morning with heavy
rain.
&&
.MARINE...
No headlines expected through tonight with light winds
prevailing over the waters. Afternoon and early evening
showers/thunderstorms will once again cross the waters, bringing
the threat for gusty winds which could result in Special Marine
Warnings. SCA conditions possible during the day on Tuesday as
southerly winds increase and become gusty. Sub SCA conditions
likely return through Wednesday night as light winds prevail.
With the persistent stationary boundary remaining near the area,
periods of showers and thunderstorms will continue each day,
bringing the possibility for Special Marine Warnings should
conditions warrant.
SCA conditions possible Fri afternoon into Sat in southerly
flow.
&&
.TIDES/COASTAL FLOODING...
Minor coastal flooding possible at Annapolis and Straits Point
during the late evening/early morning high tide cycle next few
days. New minor coastal flood thresholds are expected to be
implemented on Tue for Annapolis and Straits Point assuming
there is no flooding ongoing which may temper the coastal flood
threat somewhat.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...LFR
AVIATION...BKF/LFR
MARINE...BKF/LFR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 14, 12:53 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
153 PM EDT Mon May 14 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
153 PM EDT Mon May 14 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A severe thunderstorm watch is in effect through 9 PM. Scattered
severe thunderstorms with damaging wind gusts and large hail are
possible this afternoon and evening. The greatest risk is south of
U.S. Highway 50.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated severe thunderstorms with damaging wind gusts and large
hail are possible again Tuesday afternoon and evening.
Heavy rains Thursday night and Friday may result in small stream
and urban flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-151800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
153 PM EDT Mon May 14 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A severe thunderstorm watch is in effect through 9 PM. Scattered
severe thunderstorms with damaging wind gusts and large hail are
possible across eastern West Virginia, western Maryland, and
central, northern, and western Virginia this afternoon and
evening.
Scattered incidents of flooding are possible along the northern
and central Virginia Blue Ridge into the Piedmont.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated severe thunderstorms with damaging wind gusts and large
hail are possible again Tuesday.
Scattered incidents of flooding are possible across all of
northern Maryland and parts of eastern West Virginia Tuesday night
and across southern Maryland Wednesday and Wednesday night.
Heavy rains Thursday night and Friday may result in flooding of
small streams and rivers.
.SPOTTER INFORMATION STATEMENT...
Spotters activation may be needed later today.
Thunderstorm Wind, Augusta
- When
- May 14, 1:25 PM EST
- Where
- Augusta County, 1.79 mi WNW of Verona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.211, -79.030
A tree limb was down and siding damage was reported to a home.
Hail, Augusta
- When
- May 14, 1:26 PM EST
- Where
- Augusta County, 0.39 mi WNW of Verona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.202, -79.007
Quarter sized hail was reported.
Thunderstorm Wind, Augusta
- When
- May 14, 1:30 PM EST
- Where
- Augusta County, 0.34 mi W of Verona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.200, -79.006
A camper was blown over. Several sheds were rolled.
Thunderstorm Wind, Harrisonburg (C)
- When
- May 14, 1:30 PM EST
- Where
- Harrisonburg (C) County, 18.84 mi SSW of Harrisonburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.201, -79.011
Hail, Albemarle
- When
- May 14, 2:05 PM EST
- Where
- Albemarle County, 2.06 mi NW of Advance Mills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.201, -78.477
Quarter sized hail was reported.
Thunderstorm Wind, Madison
- When
- May 14, 2:05 PM EST
- Where
- Madison County, 0.43 mi NE of Wolftown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.354, -78.344
A tree was down on Shelby and Wolftown Hood Road.
Thunderstorm Wind, Greene
- When
- May 14, 2:17 PM EST
- Where
- Greene County, 2.37 mi NNE of Ruckersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.263, -78.356
A tree was down blocking the roadway at Dairy Road and the Seminole Trail.
Hail, Greene
- When
- May 14, 2:21 PM EST
- Where
- Greene County, 0.54 mi E of Quinque
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.250, -78.390
Quarter sized hail was reported.
Hail, Nelson
- When
- May 14, 2:50 PM EST
- Where
- Nelson County, 0.93 mi SSW of Avon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.987, -78.834
Golf ball sized hail was reported.
Thunderstorm Wind, Page
- When
- May 14, 3:55 PM EST
- Where
- Page County, 0.87 mi ESE of Luray
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.665, -78.455
Several trees were down in Luray and siding was stripped from a home.
Thunderstorm Wind, Frederick
- When
- May 14, 4:05 PM EST
- Where
- Frederick County, 0.2 mi ENE of Gore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.271, -78.346
A tree was down near the intersection of Carpers Pike and Northwestern Pike.
Thunderstorm Wind, Shenandoah
- When
- May 14, 4:12 PM EST
- Where
- Shenandoah County, 0.55 mi W of Conicville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.830, -78.690
Multiple trees were down shutting down Route 42 near Conicville.
Thunderstorm Wind, Frederick
- When
- May 14, 4:15 PM EST
- Where
- Frederick County, 0.83 mi WSW of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.164, -78.313
A tree was down along the 2400 Block of Wardensville Grade.
Thunderstorm Wind, Rockingham
- When
- May 14, 4:25 PM EST
- Where
- Rockingham County, 2.69 mi WNW of Box Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.591, -78.948
Multiple trees were down along Hopkins Gap Road.
Thunderstorm Wind, Frederick
- When
- May 14, 4:28 PM EST
- Where
- Frederick County, 2.03 mi NE of Stephens City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.100, -78.192
A tree was down near the intersection of Tasker Road and Lakeside Drive.
Thunderstorm Wind, Clarke
- When
- May 14, 4:30 PM EST
- Where
- Clarke County, 2.92 mi NNE of Boyce
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.142, -78.039
A tree was down near the intersection of Janeville Road and Senseny Road.
Thunderstorm Wind, Rockingham
- When
- May 14, 4:38 PM EST
- Where
- Rockingham County, 1.99 mi NNE of Mt Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.507, -78.939
Numerous trees and wires were down along Singers Glen Road.
Thunderstorm Wind, Rockingham
- When
- May 14, 4:40 PM EST
- Where
- Rockingham County, 1.44 mi SSW of Linville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.500, -78.837
A tree was down near the intersection of Gravels Road and Irish Path.
Thunderstorm Wind, Loudoun
- When
- May 14, 4:40 PM EST
- Where
- Loudoun County, 2.66 mi E of Round Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.133, -77.770
Two trees were down on Route 7.
Thunderstorm Wind, Loudoun
- When
- May 14, 4:40 PM EST
- Where
- Loudoun County, 1.84 mi W of Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.199, -77.754
Multiple trees were down at a residency on Cider Mill Road.
Thunderstorm Wind, Warren
- When
- May 14, 4:45 PM EST
- Where
- Warren County, 1.56 mi SE of Happy Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.912, -78.133
A tree was down at Route 55 and High Knob Road and another tree was down on power lines just north of that intersection.
Thunderstorm Wind, Page
- When
- May 14, 4:48 PM EST
- Where
- Page County, 1.75 mi SW of Marksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.560, -78.500
A large tree was uprooted and siding was blown off a home.
Thunderstorm Wind, Augusta
- When
- May 14, 4:55 PM EST
- Where
- Augusta County, 0.39 mi NNW of Ft Defiance
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.255, -78.973
A tree was down in Mount Sidney.
Thunderstorm Wind, Staunton (C)
- When
- May 14, 4:55 PM EST
- Where
- Staunton (C) County, 0.74 mi NE of Staunton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.159, -79.062
Multiple trees were down at Sadley Road and Lee Highway.
Thunderstorm Wind, Rockingham
- When
- May 14, 4:55 PM EST
- Where
- Rockingham County, 1.04 mi ESE of Grottoes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.262, -78.814
Multiple trees were down along Browns Gap Road.
Thunderstorm Wind, Madison
- When
- May 14, 5:02 PM EST
- Where
- Madison County, 0.58 mi SSW of Criglersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.462, -78.303
Thunderstorm Wind, Madison
- When
- May 14, 5:03 PM EST
- Where
- Madison County, 0.09 mi NW of Bauco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.451, -78.281
A tree fell onto N. Blue Ridge Turnpike.
Thunderstorm Wind, Prince William
- When
- May 14, 5:07 PM EST
- Where
- Prince William County, 0.28 mi ENE of Buckland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.782, -77.665
Two trees were down at US 15 and US 29.
Thunderstorm Wind, Prince William
- When
- May 14, 5:07 PM EST
- Where
- Prince William County, 0.59 mi SSE of Waterfall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.862, -77.666
Many large trees were uprooted and snapped in communities around Waterfall Road.
Thunderstorm Wind, Loudoun
- When
- May 14, 5:10 PM EST
- Where
- Loudoun County, 2.64 mi NW of Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.224, -77.758
Three trees were down along with a damaged fence.
Thunderstorm Wind, Prince William
- When
- May 14, 5:15 PM EST
- Where
- Prince William County, 1.28 mi WNW of Yorkshire
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.790, -77.450
Thunderstorm Wind, Prince William
- When
- May 14, 5:18 PM EST
- Where
- Prince William County, 1.7 mi SE of Limstrong
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.704, -77.446
Thunderstorm Wind, Manassas (C)
- When
- May 14, 5:20 PM EST
- Where
- Manassas (C) County, 0.34 mi WSW of Manassas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.747, -77.485
A tree was down along Leland and Route 28.
Thunderstorm Wind, Greene
- When
- May 14, 5:20 PM EST
- Where
- Greene County, 1.58 mi SSW of Ruckersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.208, -78.379
A tree was down along Neil Court blocking the roadway.
Thunderstorm Wind, Manassas (C)
- When
- May 14, 5:20 PM EST
- Where
- Manassas (C) County, 2.88 mi SW of Manassas
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.721, -77.518
A wind gust of 63 mph was measured at the Manassas Airport.
Thunderstorm Wind, Madison
- When
- May 14, 5:22 PM EST
- Where
- Madison County, 1.52 mi S of Uno
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.248, -78.229
A tree fell onto the S. Blue Ridge Turnpike.
Thunderstorm Wind, Fairfax
- When
- May 14, 5:30 PM EST
- Where
- Fairfax County, 1.69 mi S of Sunset Hills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.926, -77.344
Trees were down along Glade Drive and Soapstone Drive.
Thunderstorm Wind, Fairfax
- When
- May 14, 5:30 PM EST
- Where
- Fairfax County, 0.6 mi NNW of Kenmore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.958, -77.275
Eastbound lanes of Leesburg Pike were closed at Beulah Road due to trees on the roadway.
Thunderstorm Wind, Fairfax
- When
- May 14, 5:30 PM EST
- Where
- Fairfax County, 1.21 mi ENE of Herndon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.978, -77.360
A tree was down on Popular Drive near the Fairfax County Parkway.
Thunderstorm Wind, Orange
- When
- May 14, 5:30 PM EST
- Where
- Orange County, 2.09 mi SE of Madison Run
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.177, -78.105
A tree was down in the yard.
Hail, Fairfax
- When
- May 14, 5:35 PM EST
- Where
- Fairfax County, 1.29 mi NE of Sunset Hills
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.962, -77.332
Golf ball sized hail was reported.
Thunderstorm Wind, Loudoun
- When
- May 14, 5:38 PM EST
- Where
- Loudoun County, 0.69 mi N of Dulles Intl Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.960, -77.450
A wind gust of 58 mph was reported at Dulles Airport.
Thunderstorm Wind, Orange
- When
- May 14, 5:39 PM EST
- Where
- Orange County, 1.77 mi WNW of Wilderness
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.340, -77.760
Multiple trees were down in the Lake of the Woods Community.
Thunderstorm Wind, Fairfax
- When
- May 14, 5:50 PM EST
- Where
- Fairfax County, 0.04 mi NW of Dunn Loring
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.880, -77.230
Windows were blown out of an apartment building near Dunn Loring Metro.
Thunderstorm Wind, Spotsylvania
- When
- May 14, 5:53 PM EST
- Where
- Spotsylvania County, 1.29 mi SE of Chancellor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.256, -77.584
Multiple trees and wires were down along Gordon Road near Smith Station Road.
Thunderstorm Wind, Spotsylvania
- When
- May 14, 5:55 PM EST
- Where
- Spotsylvania County, 0.83 mi WNW of Spotsylvania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.204, -77.594
Trees were down along Old Battlefield Road.
Thunderstorm Wind, Spotsylvania
- When
- May 14, 5:55 PM EST
- Where
- Spotsylvania County, 0.77 mi SSE of Five Mile
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.270, -77.543
A downed tree was near the intersection of Harrison Road and Battlefield Green Drive.
Hail, Nelson
- When
- May 14, 6:00 PM EST
- Where
- Nelson County, Lovingston
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.770, -78.880
Quarter sized hail was reported near Lovingston.
Thunderstorm Wind, Fredericksburg (C)
- When
- May 14, 6:00 PM EST
- Where
- Fredericksburg (C) County, 62.59 mi SE of Dbl Tollgate
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.308, -77.470
A large tree limb was down blocking the 700 Block of Maury Street.
Thunderstorm Wind, Fairfax
- When
- May 14, 6:00 PM EST
- Where
- Fairfax County, 1 mi NNW of Langley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.963, -77.178
A tree fell onto a car along the George Washington Parkway near the Beltway.
Thunderstorm Wind, King George
- When
- May 14, 6:28 PM EST
- Where
- King George County, 1.34 mi NW of Index
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.191, -77.100
A tree was down along the 14000 Block of Salem Church Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 14, 20181 death · 1 injured · 1 event
- Hail and Damaging Winds in Virginia, May 14, 2018$72,000 · 1 in hail · 29 events
- Flash Flooding and Hail in Texas, May 14 to 17, 20182 in hail · 47 events
- Hail and Damaging Winds in Oklahoma, May 14, 2018$24,000 · 2.75 in hail · 27 events
- Hail and Damaging Winds in West Virginia, May 14 to 15, 2018$37,000 · 1.75 in hail · 13 events
- Hail in Kansas, May 14, 20182.5 in hail · 31 events
- Hail and Damaging Winds in Texas, May 14, 2018$30,000 · 1 in hail · 8 events
- Flood and Hail in Ohio, May 14, 2018$21,000 · 1 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 201824 events
- Lightning Strike in Wisconsin, May 14, 2018$30,000 · 1 event
- Hail and Damaging Winds in Indiana, May 14, 20181.75 in hail · 23 events
- Hail and Damaging Winds in Kansas, May 14, 20182.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753886, 753878, 753887, 753889, 753879, 753891, 753893, 753880, 753881, 753894, 753897, 753909, 753898, 753900, 753903, 753905, 753912, 753913, 754501, 754502, 753914, 753915, 753916, 753919, 753922, 754500, 753921, 754503, 754505, 754506, 754509, 754511, 754507, 754512, 754523, 754510, 754513, 754515, 754522, 754525, and more.